Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Northern Indiana

May 28, 2017Defiance County, Williams County, Ohio; DeKalb County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2017, 2:29 PM EDT for Defiance County, Williams County, Ohio; DeKalb County, Indiana. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 2:29 PM EDT (18:29 UTC)
Expired
May 28, 2017, 3:15 PM EDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties DeKalb County, IN, Defiance County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 2:35 PM EDTHAIL 14 N Hicksville, OH
May 28, 2:48 PM EDTHAIL 1.54 N Hicksville, OH
May 28, 3:04 PM EDTHAIL 1.54 N Hicksville, OH
May 28, 3:18 PM EDTHAIL 12 N Ney, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:56 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WUUS53 KIWX 281829
SVRIWX
INC033-OHC039-171-281915-
/O.NEW.KIWX.SV.W.0055.170528T1829Z-170528T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
229 PM EDT SUN MAY 28 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Eastern De Kalb County in northeastern Indiana...
  Northwestern Defiance County in northwestern Ohio...
  Southern Williams County in northwestern Ohio...

* Until 315 PM EDT

* At 228 PM EDT, a severe thunderstorm was located near Butler,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bryan, Montpelier, Butler, Edgerton, West Unity, Hamilton, Stryker,
  Edon, St. Joe, Edgerton In Williams County, West Jefferson,
  Pulaski, Concord, Farmer, Newville, Ney, Blakeslee, Evansport,
  Williams Center and Melbern.

This includes INTERSTATE 80 IN OHIO between MILE MARKERs 21 and 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4137 8437 4128 8496 4153 8500 4153 8481
      4156 8480 4161 8438
TIME...MOT...LOC 1828Z 259DEG 24KT 4138 8483 

HAIL...1.00IN
WIND...60MPH
 
$$

MCS
1 follow-up statement
865 
WWUS53 KIWX 281843
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
243 PM EDT SUN MAY 28 2017

INC033-281852-
/O.CAN.KIWX.SV.W.0055.000000T0000Z-170528T1915Z/
De Kalb IN-
243 PM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DE KALB COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northwestern Ohio.

LAT...LON 4130 8480 4144 8480 4158 8439 4137 8437
TIME...MOT...LOC 1842Z 259DEG 24KT 4140 8471 

$$

OHC039-171-281915-
/O.CON.KIWX.SV.W.0055.000000T0000Z-170528T1915Z/
Defiance OH-Williams OH-
243 PM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHWESTERN DEFIANCE AND SOUTHERN WILLIAMS COUNTIES...

At 242 PM EDT, a severe thunderstorm was located near Edgerton, or 7
miles northeast of Hicksville, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Emergency management. 

IMPACT...People and animals outdoors may be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Bryan, Hicksville, Edgerton, Stryker, Edgerton In Williams County,
Pulaski, Farmer, Ney, Evansport, Williams Center and Melbern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4130 8480 4144 8480 4158 8439 4137 8437
TIME...MOT...LOC 1842Z 259DEG 24KT 4140 8471 

HAIL...1.50IN
WIND...60MPH
 
$$

MCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:57 PM EDT, 32 minutes earlier.

Area forecast discussion, May 28, 1:57 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
157 PM EDT Sun May 28 2017

.SYNOPSIS...
Issued at 143 PM EDT Sun May 28 2017

Showers and thunderstorms formed across the area this afternoon
and will continue moving to the northeast with hail and damaging
winds as the main threats. A cold front will move through tonight
putting the showers and storms to an end and bringing cooler and drier
air into the region for Memorial Day Monday and the early work
week. However, a shower or storm can't be ruled out later in the
day Memorial Day and then Tuesday afternoon as well as a result
of a disturbance moving through each day. Temps drop back into the
mid to upper 50s tonight before rebounding into the 70s on
Memorial Day. Highs will trend down into the mid to upper 60s for
Wednesday with the cooler air moving in behind the cold front.

&&

.UPDATE...
Issued at 1117 AM EDT Sun May 28 2017

Atmosphere beginning to destabilize as clouds have thinned and
diurnal heating is underway. CAMs all in decent agreement on
thunderstorms developing in the 17-20z time frame and moving out
of the east this evening. MLCAPE expected in the 1500-2500 j/kg
range with mid level lapse rates around 7c/km. Models only
showing 0-3km shear of 20-30 knots but deeper 0-6km shear more
favorable around 40 knots as upper level jet streak moves through.
Expecting broken line of storms to develop with stronger updrafts
having potential for damaging winds and large hail this afternoon
and early evening. Forecast on track but did make some minor
tweeks to pops and timing.

&&

.SHORT TERM...(Today and Tonight)
Issued at 336 AM EDT Sun May 28 2017

Airmass over our area will destabilize today as an upr trof moves
east to the wrn Grtlks. This should allow tstms to develop over
wrn portions of our area early this aftn and spread east across
ern portions later this aftn. Given forecast of moderate
instability with cape apchg 1500j/kg and modest deep layer shear
near 30kt, some potential for a few storms with damaging winds and
large hail in our area. Decent mixing and a warm start to the day
should allow temps to top out in the m70s despite considerable
cloudiness and dvlpg storms/cold pools this aftn.

Storms expected to move east out of the cwa early this eve
as cdfnt moves through. WSW gradient should keep some mixing
going overnight limiting temp falls despite clearing skies with
lows expected in the m50s.

&&

.LONG TERM...(Monday through Saturday)
Issued at 336 AM EDT Sun May 28 2017

Upr low over srn Manitoba expected to move to the upr Grtlks Monday
and then lift slowly ne Tue/Wed. Mainly a cool/dry period, but
shrtwv's rotating around this low may cause a few showers in the
area each day. Another upr low expected to track slowly se across
srn Ontario Thu-Fri and to Quebec Saturday. Swly low level flow
should develop ahead of this system allowing for some
destabilization in our area by Fri as cdfnt approaches which may
allow tstms to develop. This front expected to move slowly south
across the cwa keeping a chc of showers in the area through
Saturday, with temps turning cooler after a brief/modest late week
warmup.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 143 PM EDT Sun May 28 2017

Low pressure pushes into Michigan dragging a cold front through
the area during the afternoon. Dew points into and around 60
degrees this morning will rise into the mid 60s during the early
afternoon with ample MUCAPE and 30 kts of shear with thunderstorms
likely and strong to severe storms possible across the area. Will
include a VCTS mention from 2PM until the early overnight to cover
this. With diurnal heating, continue to expect initial MVFR CIGs
will lift into VFR into this afternoon aside from brief reductions
into MVFR as a result of thunderstorm effects. Drier air comes in
behind the front for later tonight and Memorial day allowing for
VFR conditions though an afternoon shower can't be ruled out on
Monday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Lashley
SYNOPSIS...Roller
SHORT TERM...JT
LONG TERM...JT
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 4:19 AM EDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
419 AM EDT Sun May 28 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
419 AM EDT Sun May 28 2017 /319 AM CDT Sun May 28 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the afternoon. Scattered
severe storms with damaging winds and large hail are possible this
afternoon. The storms may also contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and
Friday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-290830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
419 AM EDT Sun May 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the early afternoon.
Storms may contain gale force wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and Friday.
Severe storms are not expected.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 28, 2:15 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
215 PM EDT SUN MAY 28 2017

INZ005-008-016-281845-
Noble-Kosciusko-Elkhart-
215 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...
NORTHWESTERN NOBLE AND NORTHEASTERN KOSCIUSKO COUNTIES...

At 214 PM EDT, a strong thunderstorm was located over Milford, or
near Syracuse, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ligonier, Syracuse, Milford, New Paris, Benton, Cromwell, Kimmel,
Lake Wawasee, Dewart Lake and Oakwood Park.

LAT...LON 4152 8551 4135 8553 4135 8591 4152 8581
TIME...MOT...LOC 1814Z 265DEG 21KT 4141 8585

MCS
Special weather statement, May 28, 2:19 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
219 PM EDT SUN MAY 28 2017

INZ009-OHZ001-004-281845-
De Kalb-Defiance-Williams-
219 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN DE KALB...NORTHWESTERN
DEFIANCE AND SOUTHWESTERN WILLIAMS COUNTIES...

At 219 PM EDT, a strong thunderstorm was located near Waterloo, or
near Auburn, moving northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Auburn, Butler, Waterloo, Edgerton, Edon, Edgerton In Williams
County, Concord, Newville, Blakeslee, Moore and Artic.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern Indiana...and northwestern Ohio.

LAT...LON 4136 8467 4131 8501 4146 8505 4153 8483
      4153 8481 4154 8480 4158 8468
TIME...MOT...LOC 1819Z 241DEG 20KT 4141 8498

MCS
Special weather statement, May 28, 2:24 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
224 PM EDT SUN MAY 28 2017

INZ006-007-MIZ079-080-281900-
Lagrange-Steuben-Branch-St. Joseph-
224 PM EDT SUN MAY 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEUBEN...
LAGRANGE...SOUTHEASTERN ST. JOSEPH AND BRANCH COUNTIES...

At 224 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Colon to Millersburg. Movement was
east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Sturgis, Coldwater, Lagrange, Bronson, Colon, Fawn River, Batavia,
Burr Oak, Gilead, Shipshewana, Orland, Honeyville, Brighton, Mongo,
East Gilead, Brushy Prairie, Howe, Plato, Findley and Matteson Lake.

This includes the following highways...
 INTERSTATE 69 IN MICHIGAN between MILE MARKERs 8 and 16.
 INTERSTATE 80 IN INDIANA between MILE MARKERs 116 and 138.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A severe thunderstorm watch remains in effect until 800 PM EDT for
north central and northeastern Indiana...and southwestern Michigan.

LAT...LON 4162 8520 4155 8565 4158 8566 4195 8534
      4201 8487
TIME...MOT...LOC 1824Z 264DEG 24KT 4190 8534 4154 8566

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:49 PM EDTSpecial Weather StatementIWXWilliams26 min
May 28, 3:08 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry37 min
May 28, 3:36 PM EDTAreal Flood AdvisoryIWXDefiance, Henry3 hr
May 28, 3:36 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry39 min
May 28, 3:48 PM EDTAreal Flood AdvisoryIWXFulton, Henry, Williams3 hr
May 28, 4:09 PM EDTSpecial Weather StatementIWXWilliams36 min
May 28, 4:11 PM EDTSpecial Weather StatementIWXFulton34 min
May 28, 4:15 PM EDTSpecial Weather StatementIWXHenry15 min
May 28, 4:24 PM EDTSevere Thunderstorm WarningIWXWilliams21 min
May 28, 4:34 PM EDTSevere Thunderstorm WarningIWXFulton41 min
May 28, 5:54 PM EDTSpecial Weather StatementIWXVan Wert36 min
May 28, 6:01 PM EDTSpecial Weather StatementIWXPaulding29 min
May 28, 6:11 PM EDTSpecial Weather StatementIWXAllen34 min
May 28, 6:24 PM EDTSevere Thunderstorm WarningIWXPaulding, Putnam51 min
May 28, 6:38 PM EDTAreal Flood WarningIWXAllen, Paulding, Putnam, Van Wert12 hr
May 28, 6:44 PM EDTSpecial Weather StatementIWXAllen16 min
May 28, 2:15 PM EDTSpecial Weather StatementIWXElkhart30 min
May 28, 2:19 PM EDTSpecial Weather StatementIWXDeKalb26 min
May 28, 2:24 PM EDTSpecial Weather StatementIWXLaGrange36 min
May 28, 2:32 PM EDTSpecial Weather StatementIWXHuntington28 min
May 28, 2:37 PM EDTSpecial Weather StatementIWXFulton23 min
May 28, 3:05 PM EDTSpecial Weather StatementIWXKosciusko40 min
May 28, 3:17 PM EDTSpecial Weather StatementIWXDeKalb, Noble, Steuben28 min
May 28, 3:33 PM EDTSevere Thunderstorm WarningIWXDeKalb, Noble42 min
May 28, 4:40 PM EDTSpecial Weather StatementIWXWabash35 min
May 28, 4:55 PM EDTAreal Flood AdvisoryIWXFulton, Huntington, Kosciusko, Miami, Wabash, Whitley4 hr
May 28, 5:19 PM EDTSpecial Weather StatementIWXWells26 min
May 28, 5:19 PM EDTSevere Thunderstorm WarningIWXHuntington, Wabash41 min
May 28, 5:31 PM EDTSpecial Weather StatementIWXAdams29 min
May 28, 5:45 PM EDTSpecial Weather StatementIWXAdams30 min
May 28, 6:50 PM EDTSpecial Weather StatementIWXHuntington, Wabash, Wells40 min
May 28, 7:17 PM EDTSevere Thunderstorm WarningIWXHuntington, Wells43 min
May 28, 7:32 PM EDTTornado WarningIWXHuntington18 min
May 28, 7:44 PM EDTSevere Thunderstorm WarningIWXHuntington, Wells46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.